- Type of Drug: Antipyretic and analgesic.
- Prescribed for: Symptomatic relief of pain and fever for people who cannot or do not want to take Aspirin or a nonsteroidal anti-inflammatory drug (NSAID). Acetaminophen may be given to children about to receive a DTP vaccination to reduce the fever and pain that commonly follow the vaccination.
Acetaminophen is generally used to provide symptomatic relief from pain and fever associated with the common cold, flu, viral infections, or other disorders where pain or fever may occur. It is also used to relieve pain in people who are allergic to Aspirin, or those who cannot take Aspirin because of potential interactions with other drugs such as oral anticoagulants. It can be used to relieve pain from a variety of sources, including arthritis, headache, and tooth and periodontic pain, although it does not reduce inflammation.
Cautions and Warnings
Do not take Acetaminophen if you are allergic or sensitive to it. Do not take Acetaminophen for more than 10 days in a row unless directed by your doctor. Do not take more than is prescribed or recommended on the package.
Use this drug with extreme caution if you have kidney or liver disease or viral infections of the liver. Large amounts of alcohol increase the liver toxicity of large doses or overdoses of Acetaminophen. Avoid alcohol if you regularly use large doses of Acetaminophen.
Possible Side Effects
This drug is relatively free from side effects when taken in recommended doses. For this reason it has become extremely popular, especially among those who cannot take Aspirin.
Rare: large doses or long-term use may cause liver damage, rash, itching, fever, lowered blood sugar, stimulation, yellowing of the skin or eyes, and/or a change in the composition of your blood.
Acetaminophen’s effects may be reduced by long-term use or large doses of barbiturate drugs, Carbamazepine, Phenytoin (and similar drugs), Rifampin, and Sulfinpyrazone. These drugs may also increase the chances of liver toxicity if taken with Acetaminophen.
Alcoholic beverages increase the chances for liver toxicity and possible liver failure with Acetaminophen.
Acetaminophen may be taken without regard to food.
Adult and Adolescent (age 12 and older): 300 to 650 mg, 4 to 6 times per day, or 1000 mg, 3 or 4 times per day. Avoid taking more than 2.6 grams (8 325-mg tablets) per day for long periods of time.
Child (age 11): 480 mg, 4 to 5 times per day.
Child (age 9 to 10): 400 mg, 4 to 5 times per day.
Child (age 6 to 8): 320 mgr 4 to 5 times per day.
Child (age 4 to 5): 240 mg, 4 to 5 times per day.
Child (age 2 to 3): 160 mg, 4 to 5 times per day.
Child (age 1 to 2): 120 mg, 4 to 5 times per day.
Child (4 to 11 months): 80 mg, 4 to 5 times per day.
Child (birth to 3 months): 40 mg, 4 to 5 times per day.
Acute Acetaminophen overdose can cause nausea, vomiting, sweating, appetite loss, drowsiness, confusion, abdominal tenderness, low blood pressure, abnormal heart rhythms, yellowing of the skin and eyes, and liver and kidney failure. Liver damage has occurred after 12 extra-strength tablets or 18 regular-strength tablets, but most people need larger doses (20 extra-strength or 30 regular-strength tablets) to damage their livers. Regular use of large doses for long periods (i.e., 3000 to 4000 mg a day for a year) can also cause liver damage, especially if alcohol is involved. Acetaminophen overdose victims should be made to vomit as soon as possible by using Syrup of Ipecac (available at any pharmacy) or another method recommended by your poison control center. Then take the victim to a hospital emergency room for further evaluation and treatment. ALWAYS bring the medicine bottle.
Unless abused, Acetaminophen is a beneficial, effective, and relatively nontoxic drug. Follow package directions and call your doctor if Acetaminophen does not work in 10 days for adults or 5 days for children.
Alcoholic beverages will worsen the liver damage that Acetaminophen can cause. People who take this medicine on a regular basis should limit their alcohol intake.
If you forget to take a dose of Acetaminophen, take it as soon as you remember. If it is within an hour of your next dose, skip the forgotten dose and continue with your regular schedule. Do not take a double dose.
This drug is considered safe for use during pregnancy when taken in usual doses. Taking continuous high doses of the drug may cause birth defects or interfere with your baby’s development. Three cases of congenital hip dislocation appear to have been associated with taking Acetaminophen. Check with your doctor before taking it if you are, or might be, pregnant.
Small amounts of Acetaminophen may pass into breast milk, but the drug is considered harmless to infants.
Seniors may take Acetaminophen as directed by a doctor.